Gastrointestinal amebiasis is an infection caused by a parasite called Entamoeba histolytica. This parasite can cause short-term or long-term diarrhea and swelling (inflammation) in the human intestine (colon). Because the parasite usually enters the body through food, the infection is also called food poisoning. The infection is more common in unclean or crowded areas. This condition occurs worldwide. It is rare in the US.
The parasite lives in the human intestine. Bowel movements can spread the parasite to soil, water, or food. Vegetables or fruit can be contaminated by contact with this soil or water. Contaminated food usually looks and smells normal.
Your child may get infected if he puts anything in his mouth that contains the parasite. For example:
Rarely, the parasite can go from the intestine into your child’s bloodstream and infect other organs.
The parasite can live in your intestine for a few days or even months without causing symptoms. When it causes symptoms, they may include:
Your healthcare provider will ask about your child’s symptoms, activities, medical history, and travel history, and examine your child.
Your child may have tests such as:
Your child’s healthcare provider may prescribe medicine that will kill the parasite.
If your child’s symptoms are severe, he may need fluids through an IV until the diarrhea gets better. This treatment may be needed to keep your child from losing too much fluid and getting dehydrated.
The diarrhea usually lasts 3 to 14 days. Sometimes it lasts as long as 4 weeks.
Follow your healthcare provider’s instructions. Make sure that your child takes all medicines exactly as prescribed. If your child stops taking the medicine too soon, the infection may come back. If your child has side effects from the medicine, talk to your provider.
Here are some things you can do to help your child feel better:
Don’t give your child aspirin, ibuprofen, or other nonsteroidal anti-inflammatory drugs (NSAIDS) without checking first with your healthcare provider. NSAIDs, such as ibuprofen, naproxen, and aspirin, may cause stomach bleeding and other problems. Check with your healthcare provider before you give any medicine that contains aspirin or salicylates to a child or teen. This includes medicines like baby aspirin, some cold medicines, and Pepto-Bismol. Children and teens who take aspirin are at risk for a serious illness called Reye’s syndrome.
Ask your healthcare provider:
Make sure you know when your child should come back for a checkup. Keep all appointments for provider visits or tests.
These steps can help prevent food poisoning: